Arizona, 2014

Flood in Arizona, August 20, 2014

August 20, 2014 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms developed across portions of La Paz county during the afternoon hours on August 20th, and they persisted into the evening hours. The stronger storms produced locally heavy rainfall with rain rates in excess of one inch per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across portions of La Paz county during the afternoon hours on August 20th, and they persisted into the evening hours. The stronger storms produced locally heavy rainfall with rain rates in excess of one inch per hour. Most of the storms were over open country south of Interstate 10, but a few of them affected the Interstate 10 corridor as well as areas near Quartzsite. Other storms affected areas to the south of Bouse such as the Bouse wash and Highway 72. Flooding and flash flooding of area washes and roads occurred, due to rain totals that exceeded 3 inches across portions of central La Paz county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 20, 3:29 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 20, 3:29 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
329 PM MST WED AUG 20 2014

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
CHANCES OF STORM ACTIVITY INCREASE ON THURSDAY AS AN UPPER LOW
PRESSURE SYSTEM ALONG THE CALIFORNIA COAST MOVES TOWARDS THE DESERT
SOUTHWEST. DRIER AIR SPREADING IN FROM THE WEST WILL REDUCE
THUNDERSTORM ACTIVITY FROM THIS WEEKEND INTO EARLY NEXT WEEK. BELOW
NORMAL TEMPERATURES ARE FORECAST FROM TODAY THROUGH FRIDAY...WARMING
THIS WEEKEND.

&&

.DISCUSSION...
UPPER LOW CONTINUES TO DRIFT SOUTHEASTWARD DOWN THE SOUTHERN CA
COAST...RESULTING IN A PROMINENT SOUTHWESTERLY FLOW ACROSS THE
REGION. MEANWHILE...CONDITIONS ARE CONSIDERABLY DRIER THAN THEY WERE
24 HOURS AGO. DEWPOINTS ARE AS LOW AS THE MID 40S ACROSS SE CA AND
LATEST GPS-IPW AT TEMPE WAS MEASURED AT 1.3 INCHES. THIS IS YIELDING
VERY LITTLE CAPE ACROSS THE LOWER DESERTS...WHICH IS ALSO EVIDENT ON
SATELLITE WITH A DEARTH OF TOWERING CU. UPPER LEVEL CONVERGENCE
ASSOCIATED WITH THE RIGHT FRONT QUADRANT OF AN APPROACHING JET
STREAK IS ALSO INHIBITING CONVECTION. CONSEQUENTLY...POPS WERE
LOWERED TO AROUND 10 PERCENT FOR TONIGHT.

AFOREMENTIONED UPPER LOW WILL DRIFT TO A FAVORABLE POSITION THURSDAY
MORNING. VORTICITY FORCED ASCENT WILL INCREASE AHEAD OF THE LOW AND
SHOWERS ARE EXPECTED TO DEVELOP ACROSS SE AZ AND SW AZ THURSDAY
MORNING. LAPSE RATES WILL STEEPEN DURING THE AFTERNOON AS THE
MID-LEVEL COLD POOL (500 MB TEMPERATURES AS LOW AS -11C) TRANSLATES
EASTWARD. ADDITIONAL ASCENT ASSOCIATED WITH THE RIGHT REAR QUADRANT
OF AN ANOMALOUSLY STRONG JET STREAK WILL SUPPORT ADDITIONAL
CONVECTION ACROSS CENTRAL AZ...MAINLY DURING THE AFTERNOON AND EARLY
EVENING. SOME STORMS WILL AGAIN HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN...GUSTY WINDS...SMALL HAIL AND LOCALIZED FLOODING. BULK SHEAR
MAGNITUDES ALSO SUGGEST THE POTENTIAL FOR ORGANIZED STORMS CAPABLE
OF PRODUCING SEVERE STORMS...MAINLY FROM PHOENIX EASTWARD.

&&

.PREVIOUS DISCUSSION...
FRIDAY...
ON FRIDAY THE LOW TRACKS ACROSS ARIZONA AND WEAKENS IN THE PROCESS
WITH DRIER AIR MOVING IN BEHIND IT. THUS POPS TREND DOWNWARD FRIDAY.
TEMPERATURES WILL BE NEAR OR SOMEWHAT BELOW NORMAL THROUGH FRIDAY.

SATURDAY THROUGH TUESDAY...
MODELS SHOW AN INCREASE IN MOISTURE BEHIND THE DEPARTING LOW WITH
POSSIBLY SOME TANGENTIAL INFLUENCE FROM WHAT IS NOW T.S. LOWELL. GFS
SHOWS MORE BROAD TROUGHING OVER THE WESTERN STATES THAN DOES THE
ECWMF WHICH HAS THE RIDGE AXIS FURTHER A BIT FURTHER NORTH THROUGH
MONDAY. AS A RESULT...ECWMF HAS MORE MOISTURE AROUND. ON TUESDAY AND
WEDNESDAY...BOTH MODELS BRING A NORTHEAST PACIFIC RIDGE
INLAND...ECMWF IS MORE AMPLIFIED. MEANWHILE...BOTH MODELS CONTINUE
TO DEPICT YET ANOTHER TROPICAL STORM OFF SOUTHERN BAJA AND DEEPER
MOISTURE OVER OUR FORECAST AREA. IT REMAINS TO BE SEEN JUST HOW THE
MOISTURE PLAYS OUT. HELD ON TO LOW GRADE MONSOON SCENARIO...SLIGHT
CHANCE POPS LIMITED TO SOUTH-CENTRAL ARIZONA...WITH SUBTLE WESTWARD
EXPANSION OF POPS FOR WEDNESDAY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...

THUNDERSTORM ACTIVITY EXPECTED TO REMAIN ISOLATED ACROSS THE REGION
THIS AFTERNOON/EVENING...MAINLY HUGGING THE MOUNTAINS ACROSS EASTERN
AND NORTHERN AZ...BETTER ACTIVITY ACROSS JTNP IN SOUTHEAST CA. NOT
OUT OF THE QUESTION TO SEE A ROGUE STORM MAKE IT INTO THE LOWER AZ
DESERTS THIS EVENING...BUT CONFIDENCE TOO LOW TO INTRODUCE WIND
SHIFTS/OUTFLOW INTO THE TAFS AT THIS TIME. MID-HIGH CLOUDS INCREASE
OVERNIGHT ACROSS THE REGION AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS SOUTHWEST ARIZONA...WITH ISOLD-WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS BEGINNING TO AFFECT TERMINALS AFTER 13Z THURSDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
STORM CHANCES BEGIN TRENDING DOWNWARD FRIDAY THROUGH EARLY NEXT WEEK
AS WESTERLY FLOW ALOFT TAKES HOLD ACROSS THE AREA. SLIGHTLY DRIER
AIR WILL MOVE INTO THE REGION FROM THE WEST WHICH SHOULD RESULT IN
STORMS IN THE MORE CLIMATOLOGICALLY FAVORED AREAS EAST OF PHOENIX.
LOOKS TO BE A LOW-GRADE MONSOON THROUGH EARLY NEXT WEEK. HUMIDITIES
WILL REMAIN SOMEWHAT ELEVATED WITH FAIR TO GOOD OVERNIGHT RECOVERIES
EXPECTED. WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...AJ
AVIATION...MEYERS
FIRE WEATHER...LEINS
Hazardous weather outlook, Aug 20, 6:04 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
604 AM MST WED AUG 20 2014

AZZ020>028-CAZ030>033-211315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
604 AM MST WED AUG 20 2014 /604 AM PDT WED AUG 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED TO BE ISOLATED TODAY OVER THE
DESERTS. ANY STORMS THAT MANAGE TO FORM WILL BE CAPABLE OF BRIEF
HEAVY RAIN BUT MUCH LESS LIKELY TO PRODUCE FLASH FLOODING THAN WHAT
WAS EXPERIENCED IN PORTIONS OF ARIZONA YESTERDAY. THE STRONGEST
STORMS WILL HAVE DAMAGING WIND POTENTIAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STORM CHANCES INCREASE THURSDAY ALONG WITH THE POTENTIAL FOR DAMAGING
WINDS. LINGERING STORM CHANCES CONTINUE FRIDAY BEFORE DECLINING FROM
WEST TO EAST OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, La Paz

When
August 20, 4:30 PM MST to 9:00 PM MST
Where
La Paz County, 1.5 mi SSW of Bouse to 8.86 mi ENE of Bouse
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.910, -114.010

Thunderstorms with locally heavy rain developed across portions of La Paz county during the afternoon hours on August 20th, and they affected the community of Bouse as well as motorists on Highway 72 south of Bouse. The stronger storms produced rain rates in excess of one inch per hour, and storm total rainfall exceeded 3 inches in some locations. The heavy rain led to flash flooding; at 1920MST a trained spotter about 1 mile south of Bouse reported that the Bouse wash was running 3 to 4 feet deep. Highway 72 at mile markers 27 and 28 was inundated and nearly impassable, and Plomosa wash was running heavily. Water was also reported flowing across local roads such as Joshua Drive and Plomosa Road and causing significant problems for motorists.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531675.